×

zbMATH — the first resource for mathematics

Invariant theory and calculus for conformal geometries. (English) Zbl 1004.53010
A conformal geometry on a manifold \(M\) is an equivalence class of Riemannian metrics on \(M\) that differ only by multiplication with a scalar function. If \(\dim M\geq 3\), then conformal geometries possess local invariants. Here, a local invariant is an invariant polynomial \(I(g)\) in the coefficients of a metric \(g\) and their derivatives such that \(I(\Omega^2g)=\Omega^u I(g)\). If \(d\) is the degree of the polynomial \(I\) and \(k\) is the total number of derivatives involved, then \(u=-(2d+k)\).
By recent work of Fefferman and Graham, for odd-dimensional conformal manifolds, all such invariants can be obtained using Fefferman’s ambient metric construction as described by T. N. Bailey, M. G. Eastwood and C. R. Graham in [Ann. Math. (2) 139, No. 3, 491-552 (1994; Zbl 0814.53017)]. In even-dimensional conformal geometry, the ambient metric construction is obstructed, and the methods above only give a finite number of independent invariants.
The paper under review uses T. Y. Thomas’ tractor calculus, in a way similar to the author’s approach in [Math. Ann. 306, 513-538 (1996; Zbl 0904.53014)]. The author presents a method for the construction of so-called quasi-Weyl invariants and proves that in each fixed dimension, all local invariants are quasi-Weyl except for a finite number of values of \(d\) and \(k\). In odd dimensions, the quasi-Weyl invariants above are in fact Weyl invariants, which are easier to describe.

MSC:
53A30 Conformal differential geometry (MSC2010)
53A35 Non-Euclidean differential geometry
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Bailey, T.N.; Eastwood, M.G.; Gover, A.R., The Thomas structure bundle for conformal, projective and related structures, Rocky mtn. J. math., 24, 1-27, (1994) · Zbl 0828.53012
[2] Bailey, T.N.; Eastwood, M.G.; Graham, C.R., Invariant theory for conformal and CR geometry, Ann. math., 139, 491-552, (1994) · Zbl 0814.53017
[3] Bailey, T.N.; Gover, A.R., Exceptional invariants in the parabolic invariant theory of conformal geometry, Proc. amer. math. soc., 123, 2535-2541, (1995) · Zbl 0844.53008
[4] T. Branson, and, A. R. Gover, Conformally invariant non-local operators, Pacific J. Math, in press. · Zbl 1052.58026
[5] A. Čap, and, A. R. Gover, Tractor calculi for parabolic geometries, Trans. Amer. Math. Soc, in press. Preprint ESI 792, available at, http://www.esi.ac.at.
[6] Čap, A.; Gover, A.R., Tractor bundles for irreducible parabolic geometries, Soc. math. France Sém. congr., 4, 127-152, (2000) · Zbl 0996.53012
[7] Eastwood, M.G.; Graham, C.R., Invariants of conformal densities, Duke math. J., 63, 633-671, (1991) · Zbl 0745.53007
[8] Fefferman, C., Monge-Ampère equations, the Bergman kernel and geometry of pseudoconvex domains, Ann. math., 103, 395-416, (1976) · Zbl 0322.32012
[9] Fefferman, C., Parabolic invariant theory in complex analysis, Adv. in math., 31, 131-262, (1979) · Zbl 0444.32013
[10] Fefferman, C.; Graham, C.R., Conformal invariants, Élie Cartan et LES mathématiques d’adjourd’hui, Astérisque, (1985), p. 95-116 · Zbl 0602.53007
[11] C. Fefferman, and, C. R. Graham, in preparation.
[12] Gover, A.R., Invariants on projective space, J. amer. math. soc., 7, 145-158, (1994) · Zbl 0845.53010
[13] Gover, A.R., Invariant theory for a parabolic subgroup of SL(n+1, \(R\)), Proc. amer. math. soc., 123, 1543-1553, (1995) · Zbl 0834.53018
[14] Gover, A.R., Invariants of projective geometries, Math. annal., 306, 513-538, (1996) · Zbl 0904.53014
[15] Gover, A.R., Aspects of parabolic invariant theory, Proceedings of the winter school geometry and physics, srni 1998, Rend. circ. mat. Palermo (2) suppl., 59, (1999), p. 25-47 · Zbl 0967.53033
[16] A. R. Gover, The algebra of orthogonal group invariants, preprint.
[17] Gover, A.R.; Slovák, J., Invariant local twistor calculus for quaternionic structures and related geometries, J. geom. phys., 32, 14-56, (1999) · Zbl 0981.53031
[18] Graham, C.R., Invariant theory of parabolic geometries, () · Zbl 0794.53028
[19] C. R. Graham, private communication.
[20] Hirachi, K., Construction of boundary invariants and the logarithmic singularity of the Bergman kernel, Ann. math., 151, 151-191, (2000) · Zbl 0954.32002
[21] Kobayashi, S.; Nomizu, K., Foundations of differential geometry, vol. I, Tracts in mathematics, 15, (1963), Interscience New York
[22] Penrose, R.; Rindler, W., Spinors and space-time, (1984), Cambridge University Press Cambridge/London/New York
[23] Thomas, T.Y., On gonformal geometry, Proc. nat. acad. sci. USA, 12, 352-359, (1926) · JFM 52.0736.01
[24] Thomas, T.Y., The differential invariants of generalized spaces, (1934), Cambridge University Press Cambridge · JFM 60.0363.02
[25] Weyl, H., The classical groups, (1939), Princeton University Press Princeton · JFM 65.0058.02
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.